Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 1, NWS El Paso, TX
NWS El Paso, TX issued this high wind watch at Jan 19, 2017, 2:44 PM MST for 5 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Jan 21, 2017, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2017, 2:44 PM MST (21:44 UTC)
- In effect from
- Jan 21, 2017, 11:00 AM MST
- Expired
- Jan 20, 2017, 10:52 AM MST
- In force
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 42 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind watch went out at Jan 19, 2:18 PM MST, 26 minutes earlier.
Area forecast discussion, Jan 19, 2:18 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
218 PM MST Thu Jan 19 2017
.SYNOPSIS...
An approaching upper level storm system will bring a chance for
lowland rain showers and mountain snow showers on Friday. We also
will see breezy to windy conditions Friday afternoon. Our
precipitation chances will increase Friday night through Saturday,
with heavy snow likely in area mountains. Saturday afternoon will
also be very windy with below normal high temperatures. We will be
calmer and a little warmer for Sunday and Monday before another
storm system brings us a chance for mountain snows and strong
winds in the lowlands for Tuesday.
&&
.DISCUSSION...
Things are about to get busy. We have a one-two punch of a one-two
punch over the next 7 days. Tonight the first in a series of
upper level short waves will move across New Mexico and bring some
light snow to area mountains. This system is weak, but it will
linger over New Mexico so it will increase our snow potential and
give us windy (20 to 30 mph) to near advisory (25 to 35 mph) winds
by Friday afternoon. There will be enough snow potential in the
Gila to warrant a Winter Storm Warning Friday afternoon. As the
system moves a little east we will then include the Sacramento
Mountains in a Winter Storm Warning for Friday evening and both
the Gila and Sacs warnings will continue through most of Saturday.
The first punch will move off, but quickly on its heels will be
punch number two. This second storm system is stronger, has more
moisture to work with and is a little further south. Heavy snows
of 6 to 12 inches will be possible above 6,000 feet, with a few
isolated higher amounts above 7,000 feet in both the Gila region
and the Sacramento Mountains. In the lowlands we could see another
good round of rainfall with rain totals of a third to two thirds
of an inch possible. The other concern for Saturday will be the
winds. We will see very strong winds Saturday afternoon. A high
wind watch (35 to 45 mph) is in place for the southern zones, but
the rest of the area will also see some strong winds (25 to 35
mph). The concern is that when we get strong winds during the cool
season we our more likely to see damage like trees knocked over,
trucks blown off the road and even some isolated roof and building
damage so we will be highlighting this potential in our products.
Finally by Sunday the first series of troughs will be to our
east. On Sunday we will see a short wave ridge moving across New
Mexico which will give us a nice day with near normal
temperatures.
On Monday we will again be getting ready for the second of the
one-two punches. Thankfully these second set of systems don't
have as much strength as the first two systems. On Monday we will
see our clouds increasing as the next short wave approaches the
region. The system is a little weaker and doesn't have as much
moisture to work with so we will only see a slight chance for
lowland rains and mountain snows. Snowfall totals should stay
below a couple of inches in the mountains. Winds again will be the
main issue with advisory level (25 to 35 mph) winds possible. The
second system will drop down out of northern New Mexico on
Wednesday. This track will really limit the chances for precipitation,
but what this system will do is open the door to some colder air.
It looks like from mid-week to the end of the week we will see
well below normal temperatures.
&&
.AVIATION...Valid 20/00Z-21/00Z.
VFR conds across all TAF sites. Cloud ceilings will start lowering
thru the day as an upper level disturbance approaches the region.
SCT-BKN250 then BKN-OVC050 after 12Z. Generally west to southwest
winds with speeds ranging from 10 to 20 mph, and increasing after
18Z between 20 to 30 mph.
&&
.FIRE WEATHER...
An upper level disturbance will start approaching us tonight
starting another string of active weather for the Borderland. Rain
and mountain snow showers are expected area wide through the period,
except on Sunday, which will be warm and dry. Strong winds are of
concern between Friday and Saturday, because tomorrow wind speeds
will be between 20 to 30 mph and increasing on Saturday between 25
to 35 mph with stronger gusts in the eastern slopes of area
mountains. Vent rates will be very good Friday to Saturday with a
few exceptions at high elevations. However, they will deteriorate
early next week, before improving again by mid next week. Minimum
relative humidities will be in the 50s this weekend, but they
decrease to the 40s on Monday and the rest of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 41 54 44 52 / 0 30 70 70
Sierra Blanca 38 54 40 50 / 0 20 50 60
Las Cruces 38 51 40 49 / 0 30 80 60
Alamogordo 38 51 39 49 / 0 20 70 60
Cloudcroft 26 32 26 30 / 20 40 70 90
Truth or Consequences 35 48 37 48 / 10 30 80 40
Silver City 33 38 34 34 / 40 60 90 80
Deming 36 49 39 47 / 0 40 80 70
Lordsburg 36 49 38 46 / 20 50 90 60
West El Paso Metro 42 53 45 51 / 0 30 70 70
Dell City 36 55 38 52 / 0 20 50 60
Fort Hancock 38 58 42 54 / 0 20 60 60
Loma Linda 38 48 40 46 / 0 20 70 70
Fabens 38 54 41 53 / 0 30 70 70
Santa Teresa 39 52 42 50 / 0 30 70 70
White Sands HQ 41 51 43 50 / 0 30 80 60
Jornada Range 35 50 37 50 / 0 30 80 50
Hatch 38 50 38 49 / 0 30 80 50
Columbus 39 51 41 50 / 0 40 80 60
Orogrande 39 52 42 51 / 0 20 70 60
Mayhill 32 44 32 42 / 20 40 70 70
Mescalero 31 41 31 39 / 20 40 70 80
Timberon 30 40 30 39 / 20 40 70 80
Winston 28 41 29 40 / 20 30 90 60
Hillsboro 34 46 35 45 / 20 30 80 60
Spaceport 35 49 36 49 / 0 30 80 40
Lake Roberts 27 33 29 37 / 50 60 90 80
Hurley 33 44 34 41 / 20 60 90 70
Cliff 35 47 32 44 / 40 60 90 70
Mule Creek 33 43 30 41 / 50 60 90 70
Faywood 34 45 35 43 / 20 50 80 70
Animas 35 51 38 49 / 20 60 90 60
Hachita 35 50 38 48 / 10 50 80 60
Antelope Wells 36 50 39 48 / 20 60 90 70
Cloverdale 36 45 38 45 / 20 60 90 80
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Saturday morning through late Saturday
night for NMZ404>407-410-411-413-417.
Winter Storm Watch from Friday afternoon through late Saturday
night for NMZ414-415.
Winter Storm Watch from Friday morning through Saturday evening
for NMZ402.
TX...High Wind Watch from Saturday morning through late Saturday
night for TXZ418>424.
&&
Brice/CrespoHazardous weather outlook, Jan 19, 5:26 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 526 AM MST THU JAN 19 2017 NMZ401>417-TXZ418>424-201445- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN- SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY- EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 526 AM MST THU JAN 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT WEST WINDS WILL GUST AROUND 30 TO 40 MPH THIS AFTERNOON AND EARLY THIS EVENING WITH HIGHEST WINDS ALONG EASTERN SLOPES. THERE WILL ALSO BE A FEW AREAS OF RAIN SHOWERS ACROSS THE LOWER ELEVATIONS WITH ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS OVER THE HIGHER MOUNTAINS MAINLY WEST OF THE RIO GRANDE TONIGHT. UP TO 2 INCHES OF SNOW MAY FALL OVER A FEW MOUNTAIN LOCATIONS ABOVE 7000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SATURDAY....BREEZY TO WINDY FRIDAY WITH WINDS GUSTING AROUND 40 MPH. VERY WINDY SATURDAY WITH WINDS GUSTING AROUND 60 MPH. SCATTERED RAIN SHOWERS AND HIGH MOUNTAIN SNOW SHOWERS FRIDAY. LOWLAND RAIN SHOWERS AND MOUNTAIN SNOWS WILL BECOME WIDESPREAD FRIDAY NIGHT AND SATURDAY. TOTAL RAINFALL AMOUNTS MAY EXCEED AN INCH OVER A FEW LOCATIONS RESULTING IN ISOLATED AREAS OF FLOODING MAINLY AROUND LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. AROUND 6 TO 12 INCHES OF SNOW MAY OCCUR OVER HIGHER MOUNTAIN AREAS ABOVE 7000 FEET. SUNDAY...NO HAZARDOUS WEATHER WILL OCCUR. MONDAY THROUGH WEDNESDAY...A FEW LOWLAND RAIN SHOWERS WITH SCATTERED SNOW SHOWERS OVER THE HIGHER MOUNTAINS. WINDY WITH WINDS GUSTING AROUND 40 MPH MONDAY AND 50 MPH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE REQUIRED TO REPORT HEAVY SNOW OR HEAVY RAINS FRIDAY NIGHT THROUGH SATURDAY AND POSSIBLE WIND DAMAGE SATURDAY. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 2:35 PM MST | Winter Storm Watch | EPZ | Otero | 9 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.